Michigan, 2022

Blizzard and Winter Storm in Michigan, December 22 to 24, 2022

December 22 to 24, 2022 · NWS GRR · 23 events in 23 counties and zones

A major winter storm with blizzard conditions impacted much of Lower Michigan just before the Christmas holiday weekend. Conditions deteriorated rapidly on the 23rd near Lake Michigan overnight and further inland during the daytime as snow moved in.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A major winter storm with blizzard conditions impacted much of Lower Michigan just before the Christmas holiday weekend. Conditions deteriorated rapidly on the 23rd near Lake Michigan overnight and further inland during the daytime as snow moved in. The worst conditions mainly occurred between 3 PM and 6 PM on the 23rd when the wind was strongest and visibility was lowest in blowing and drifting snow. Frequent wind gusts of 35 to 45 mph (a few gusts to 55 mph) were recorded on December 23 with quarter mile visibility or less especially in West Michigan downwind of Lake Michigan, and temperatures were in the single digits to teens. The heaviest snow fell across portions of Kent, Ottawa and Allegan counties where some areas received one to two feet of snow with 3 to 4 foot drifts. Accidents and multi-car pile ups led to closures of some interstates and highways on Friday.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Dec 22, 7:38 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Dec 22, 7:38 PM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
738 PM EST Thu Dec 22 2022

LATEST UPDATE...
Aviation

.DISCUSSION...(This evening through next Thursday)
Issued at 346 PM EST Thu Dec 22 2022

-- Blizzard Conditions Friday / Snow showers into Sunday

- 4 pm Thursday till 1 am Friday

We have been writing about this event for over a week now. The
bottom line is nothing much has changed in terms of the actual
forecast through the weekend. We have the snow from the warm
advection part of the system moving through the area from now
until late this evening. Since the 1000/850 moisture transport
vectors are aimed at eastern part of lower Michigan with this
event (late afternoon into early evening), it is that part of the
state that will likely have the greatest snowfall from this part
of the event. Based on HREF, NAMNEST, HRRR, RAP and just simple I
have been forecasting for 46 years, I am thinking 3 to 6 inches
from this part of the storm. This part of the system should
largely be done by early Friday morning.

- 1 am till 7 am Friday

The second part of the system will be the dangerous part of the
system for us. This is when the arctic air surges in we are
expecting an 5 to 10 degree temperature drop in one hour. This has
happened upstream, MKE fell from 28F to 19F in one hour (for
example). This is when the lake effect snow kicks in. So, there
may be a break in the snow near and east of US-131 after midnight
as a result of that. However for areas west of US-131 the snow
showers should follow the front quickly. In fact the area between
Holland and South Haven get into a strong convergence band after 1
am. This band will be aimed toward Kalamazoo. So in the period
between 1 am and 7 am, there could be another 2 to 4 inches in
that area. Here is the glitch through, this is behind the arctic
front, so winds will be kicking up with this part of the event. So
south of a line from Muskegon to Grand Rapids to Battle Creek
between 1 am an 7 am, there may already be near blizzard to
blizzard conditions in that area. Outside of that I would expect
mostly and inch of less after midnight.

- 7 am Friday through 7 pm Saturday

The boundary layer wind turns more westerly by mid morning Friday.
Inversion heights rise from around 5000 ft at sunrise to near 7000
by midday. The DGZ is nearly on the ground and there is strong
lift in the cloud bearing layer. There is also the I-94 and I-96
convergence bands wiggling around some but not much through this
time period. Winds in between 1000 ft and 5000 ft will be in the
40 to 50 knot range from the west. Air temperatures will be near
10F. All of this leads to mostly small be densely falling
snowflakes on very strong winds. Hence a blizzard (3 hours or more
with visibilities near or under 1/4 mile and frequent wind gusts
to 35 mph our more). This will lead to two bands of heaver snow
accumulations, one near I-94 and one near I-96. As for where the
heaviest snowfall will be remember we have 40 to 50 knot winds in
the cloud bearing layer. During the event in mid November we had
20 to 30 knot winds in the cloud bearing layer, that resulted in
the heaviest snowfall near US-131. With winds 10 to 20 knots
stronger, I would have to believe the heaviest snow will be EAST
of US-131. Seems a good 6 to 12 inches could fall during this time
in the heaver snow bands.

Outside this area we will have snow showers but not all that
heavy. There will still be winds gusting to 40 to 50 mph and
temperatures near 10F. So wind chill values will be near -10F most
of the time from mid morning Friday into the day on Saturday.
So I do not believe that area will have real blizzard conditions
but being outside for any lenght of time will still be dangerous.
That is why to keep the Winter Storm Warning.

One large scale through on all of this, we have a 170 knot polar
jet core crossing a baroclinic zone with a strong shortwave today.
That happens well south of us. This does lead to a surface wave on
the cold front that runs into very difluent winds aloft over
southeastern Canada (Ontario and Quebec) tonight into Friday.
This causes rapid deepening of the surface low. It is that
deepening of the surface low with an upstream 1050+ mb high that
leads to the strong winds Friday into Saturday.

- Warm up and melting snow follow for mid to late next week

While all this is happening we have one of those 170 to 180 knot
east Asia jet features crossing the mid Pacific by early next
week. That will do what it always does, create a deep trough over
the western CONUS and large upstream ridge over the eastern CONUS.
That means by mid week we get booted out of the cold air and go
back into warm air. This is one more system that takes southeast
from MN to KT early next week. Currently we expect that to miss us
to the south Mon/Tue but if it shifts a touch north we could see
a little light snow from that Mon/Tue.

The ridge building gives milder by dry weather mid week, but
toward the weekend (New Years) we get that western trough to move
east into the central CONUS. That will kick out a series of
southern stream system so we likely will see rain from that or
rain to snow if one of those systems can pull down Just enough
cold air as it scoots by us. We will have to watch how this plays
out for possible ice jams etc..

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 739 PM EST Thu Dec 22 2022

The synoptic (system) snow is moving through Southwest Lower
Michigan at this time (00z). The arctic front that is driving much
of this snow is situated just east of GRR (frontal passage
occurred right at 00z) and just to the west of AZO at this time.
The system related snow will continue off to the east with the
front so a tapering of the snow as was expected this evening
is on schedule. Flake size will get smaller tonight as the Arctic
air pours in and winds increase out of the west and northwest.
Lake effect snow will begin this evening and become more steady
state towards and especially after midnight. Non stop lake effect
snow is then expected through Saturday night. Bottom
line...system snow is shifting east...slight lull in the snow in
the late evening hours...then lake effect snow ramps up after
midnight.

What this means for aviation is a continuation of very poor
conditions for the next 24 hours. Widespread IFR and LIFR are in
place at 00z and this will not change much as the system snow is
replaced by lake effect snow and blowing snow (as the wind
increases). Visibilities as we head into the day on Friday will
frequently be at or below one mile. KMKG, KGRR and KAZO will see
the worst of the conditions with visibilities at 1/4 and 1/2 a
mile. Winds from the west and northwest tonight and Friday will be
increasing into the 20-30 knot range with gusts towards and above
40 knots. Whiteout conditions are expected at times at all of our
TAF sites late tonight and especially in the daylight hours of
Friday. Given the magnitude of the winds from a westerly
direction, north/south runways will likely drift shut Friday.

&&

.MARINE...
Issued at 346 PM EST Thu Dec 22 2022

Given the rapidly deepening storm that heads into central Ontario
and becomes a 970 mb low while we have a 1055 mb high to our west,
it surly makes sense to have STORM WARNING in our Near Shore. We
have a gale warning in front of it to allow a time for winds to
ramp up. Also we have a freezing spray warning since winds of 40
knots and temperatures in the teens will lead to rapid ice buildup
on any ships on Lake Michigan.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Blizzard Warning until 7 PM EST Saturday for MIZ037-038-043-044-
     050-056-057-064-065-071-072.

     Winter Storm Warning until 1 AM EST Saturday for MIZ039-040-045-
     046-051-052-058-059-066-067-073-074.

LM...Gale Warning until 1 AM EST Friday for LMZ844>849.

     Heavy Freezing Spray Warning until 7 PM EST Saturday for
     LMZ844>849.

     Storm Warning from 1 AM Friday to 1 PM EST Saturday for
     LMZ844>849.

&&

DISCUSSION...WDM
AVIATION...Duke
MARINE...WDM
Hazardous weather outlook, Dec 22, 3:36 AM EST, 17 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
336 AM EST Thu Dec 22 2022

MIZ037>040-043>046-050>052-056>059-064>067-071>074-230845-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
336 AM EST Thu Dec 22 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Snow will develop this afternoon and become heavy at times
tonight. Winds will increase tonight and result in blowing and
drifting snow.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Snow will be accompanied by very gusty winds and falling temperatures
Friday leading to blizzard or near blizzard conditions which will
continue into Friday night and Saturday. Additional lake effect
snow is expected Saturday into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-230845-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
336 AM EST Thu Dec 22 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds will increase to gales and possibly storm force late
tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Gale to storm force winds and dangerously high waves are expected
Friday and Saturday. Freezing spray is also expected Friday through
the weekend as temperatures plummet.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter storm, 11 blizzard. Local standard time, as filed.

Blizzard, Mason

When
December 22, 9:00 PM EST to December 24, 7:00 PM EST
Where
Mason forecast zone
Reported by
Official NWS Observations
Coordinates
43.956, -86.423 (the zone’s center; the record gives no point)

Blizzard conditions occurred due to eight inches to a foot of snow combined with very strong winds that gusted up to 45 to 55 mph at times.

Blizzard, Oceana

When
December 22, 9:00 PM EST to December 24, 7:00 PM EST
Where
Oceana forecast zone
Reported by
Official NWS Observations
Coordinates
43.682, -86.317 (the zone’s center; the record gives no point)

Eight inches to a foot of snow fell across Oceana county which combined with very strong winds resulted in blizzard conditions at times.

Blizzard, Muskegon

When
December 22, 9:00 PM EST to December 24, 7:00 PM EST
Where
Muskegon forecast zone
Reported by
Official NWS Observations
Coordinates
43.219, -86.212 (the zone’s center; the record gives no point)

Blizzard conditions occurred across Muskegon county with eight inches to a foot of snow and very strong winds which gusted to around 50 to 55 mph at times.

Blizzard, Ottawa

When
December 22, 9:00 PM EST to December 24, 7:00 PM EST
Where
Ottawa forecast zone
Reported by
Official NWS Observations
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

A foot to foot and a half of snow fell across most of Ottawa county with higher amounts to near two feet over southeast portions of the county. This combined with very strong winds which gusted to around 50 to 55 mph resulted in blizzard conditions.

Blizzard, Allegan

When
December 22, 9:00 PM EST to December 24, 7:00 PM EST
Where
Allegan forecast zone
Reported by
Official NWS Observations
Coordinates
42.518, -85.910 (the zone’s center; the record gives no point)

A foot to foot and a half of snow fell across most of Allegan county with higher amounts to near two feet over northeast Allegan county. This combined with very strong winds which gusted to around 50 to 55 mph resulted in blizzard conditions.

Blizzard, Van Buren

When
December 22, 9:00 PM EST to December 24, 7:00 PM EST
Where
Van Buren forecast zone
Reported by
Official NWS Observations
Coordinates
42.285, -86.306 (the zone’s center; the record gives no point)

Blizzard conditions occurred due to eight to sixteen inches of snow across Van Buren county which combined with very strong winds which gusted to around 50 to 55 mph at times.

Blizzard, Lake

When
December 22, 9:00 PM EST to December 24, 7:00 PM EST
Where
Lake forecast zone
Reported by
Official NWS Observations
Coordinates
43.990, -85.802 (the zone’s center; the record gives no point)

Eight to sixteen inches of snow fell across most of Lake county. This combined with very strong winds which gusted to around 50 mph resulted in blizzard conditions.

Blizzard, Newaygo

When
December 22, 9:00 PM EST to December 24, 7:00 PM EST
Where
Newaygo forecast zone
Reported by
Official NWS Observations
Coordinates
43.554, -85.801 (the zone’s center; the record gives no point)

Six to eight inches of snow fell across most of Newaygo county. This combined with very strong winds which gusted to around 50 mph resulted in blizzard conditions.

Blizzard, Kent

When
December 22, 9:00 PM EST to December 24, 7:00 PM EST
Where
Kent forecast zone
Reported by
Official NWS Observations
Coordinates
43.032, -85.549 (the zone’s center; the record gives no point)

Ten inches to two feet of snow fell across Kent county with drifts of up to 3 to 4 feet. This heavy snow combined with very strong winds which gusted to around 50 mph resulted in blizzard conditions.

Blizzard, Barry

When
December 22, 9:00 PM EST to December 24, 7:00 PM EST
Where
Barry forecast zone
Reported by
Official NWS Observations
Coordinates
42.595, -85.309 (the zone’s center; the record gives no point)

A half a foot to foot of snow fell across Barry county. This combined with very strong winds which gusted to around 50 mph resulted in blizzard conditions.

Blizzard, Kalamazoo

When
December 22, 9:00 PM EST to December 24, 7:00 PM EST
Where
Kalamazoo forecast zone
Reported by
Official NWS Observations
Coordinates
42.245, -85.531 (the zone’s center; the record gives no point)

Nine to fifteen inches of snow was reported across Kalamazoo county. This combined with very strong winds which gusted to around 50 mph resulted in blizzard conditions.

Winter Storm, Osceola

When
December 23, 3:00 AM EST to December 24, 4:00 AM EST
Where
Osceola forecast zone
Reported by
Trained Spotter
Coordinates
43.990, -85.325 (the zone’s center; the record gives no point)

Six to twelve inches of snow was reported along with strong winds that resulted in near whiteout conditions as times.

Winter Storm, Clare

When
December 23, 3:00 AM EST to December 24, 4:00 AM EST
Where
Clare forecast zone
Reported by
Trained Spotter
Coordinates
43.988, -84.848 (the zone’s center; the record gives no point)

Four to twelve inches of snow was reported along with strong winds that resulted in near whiteout conditions as times.

Winter Storm, Mecosta

When
December 23, 3:00 AM EST to December 24, 4:00 AM EST
Where
Mecosta forecast zone
Reported by
Trained Spotter
Coordinates
43.641, -85.325 (the zone’s center; the record gives no point)

Four to eight inches of snow was reported along with strong winds that resulted in near whiteout conditions as times.

Winter Storm, Isabella

When
December 23, 3:00 AM EST to December 24, 4:00 AM EST
Where
Isabella forecast zone
Reported by
Trained Spotter
Coordinates
43.641, -84.847 (the zone’s center; the record gives no point)

Four to eight inches of snow was reported along with strong winds that resulted in near whiteout conditions as times.

Winter Storm, Montcalm

When
December 23, 3:00 AM EST to December 24, 4:00 AM EST
Where
Montcalm forecast zone
Reported by
Trained Spotter
Coordinates
43.311, -85.152 (the zone’s center; the record gives no point)

Four to eight inches of snow was reported along with strong winds that resulted in near whiteout conditions as times.

Winter Storm, Gratiot

When
December 23, 3:00 AM EST to December 24, 4:00 AM EST
Where
Gratiot forecast zone
Reported by
Trained Spotter
Coordinates
43.293, -84.605 (the zone’s center; the record gives no point)

Four to eight inches of snow was reported along with strong winds that resulted in near whiteout conditions as times.

Winter Storm, Ionia

When
December 23, 3:00 AM EST to December 24, 4:00 AM EST
Where
Ionia forecast zone
Reported by
Trained Spotter
Coordinates
42.945, -85.075 (the zone’s center; the record gives no point)

Six to twelve inches of snow was reported along with strong winds that resulted in near whiteout conditions as times.

Winter Storm, Clinton

When
December 23, 3:00 AM EST to December 24, 4:00 AM EST
Where
Clinton forecast zone
Reported by
Trained Spotter
Coordinates
42.944, -84.601 (the zone’s center; the record gives no point)

Six to twelve inches of snow was reported along with strong winds that resulted in near whiteout conditions as times.

Winter Storm, Eaton

When
December 23, 3:00 AM EST to December 24, 4:00 AM EST
Where
Eaton forecast zone
Reported by
Trained Spotter
Coordinates
42.596, -84.838 (the zone’s center; the record gives no point)

Six to twelve inches of snow was reported along with strong winds that resulted in near whiteout conditions as times.

Winter Storm, Ingham

When
December 23, 3:00 AM EST to December 24, 4:00 AM EST
Where
Ingham forecast zone
Reported by
Trained Spotter
Coordinates
42.597, -84.373 (the zone’s center; the record gives no point)

Five to thirteen inches of snow was reported along with strong winds that resulted in near whiteout conditions as times.

Winter Storm, Calhoun

When
December 23, 3:00 AM EST to December 24, 4:00 AM EST
Where
Calhoun forecast zone
Reported by
Trained Spotter
Coordinates
42.247, -85.006 (the zone’s center; the record gives no point)

Four to seven inches of snow was reported along with strong winds that resulted in near whiteout conditions as times.

Winter Storm, Jackson

When
December 23, 3:00 AM EST to December 24, 4:00 AM EST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
42.249, -84.423 (the zone’s center; the record gives no point)

Four to seven inches of snow was reported along with strong winds that resulted in near whiteout conditions as times.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1069547, 1069548, 1069549, 1069550, 1069551, 1069552, 1069553, 1069554, 1069555, 1069556, 1069557, 1069558, 1069559, 1069560, 1069561, 1069562, 1069563, 1069564, 1069565, 1069566, 1069567, 1069568, 1069569.